Fentanyl is a pure and selective Î¼ opioid receptor agonist that was discovered to identify an improved analgesic over morphine, an opioid frequently associated with histamine-release, bradycardia, hyper- or hypotension, and prolonged postoperative respiratory depression. It is 80-100 times more potent and has less adverse effect than morphine. The formulations are intravenous, transmucosal, and transdermal. Besides its efficacy, the transdermal route is safe, since with it the plasma concentration of fentanyl can be adequately maintained at a steady level. Transdermal fentanyl patch has been increasingly used recently for the management of chronic pain. This brings about increased rates of misuse or addiction in general population. Transdermal fentanyl patch may produce respiratory arrest as all other opioids do. Herein, we describe a woman with meperidine dependence who developed respiratory arrest after cutaneous application of 4 transdermal fentanyl patches, with relavant literature review.
Abuse; Fentanil patch; Respiratory arrest